Missouri, 2020

Damaging Winds in Missouri, November 10, 2020

November 10, 2020 · NWS EAX · 2 events in 2 counties and zones

In the late morning hours November 10, 2020 a marginally severe convective complex produced some gusty winds that caused some very minor damage in Howard and Randolph Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the late morning hours November 10, 2020 a marginally severe convective complex produced some gusty winds that caused some very minor damage in Howard and Randolph Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 10, 11:42 AM CST, 10 minutes earlier.

Area forecast discussion, Nov 10, 11:42 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1142 AM CST Tue Nov 10 2020

.Discussion...
Issued at 420 AM CST TUE NOV 10 2020

The cold front is currently draped across northwest MO to Kansas
City, extending SSW from there toward southeastern Kansas. Showers
are ongoing across NW Missouri and eastern Kansas, and these
showers will continue to move the northeast over the next few
hours, and will eventually take on a more eastward progression as
the cold front currently across eastern Kansas swings west to
east through the region this morning. A few thunderstorms may be
possible later this morning as surface based instability will
increase ever so slightly toward 500 J/kg. The front should be
exiting the region to the east by around noon or shortly
thereafter, with cloud cover thinning by this afternoon and clear
skies returning by this evening. Temperatures this afternoon will
vary widely, with NW Missouri remaining quite chilly and
locations across central Missouri reaching the upper 60s to near
70 degrees before frontal passage later today. Surface high
pressure will build in rapidly behind the cold front tonight, with
clear skies and calm winds allowing for excellent radiational
cooling. Overnight lows tonight will range from the mid 20s across
northern Missouri with near 30 degrees elsewhere.

Tranquil weather is expected for Wednesday and Thursday, with
highs in the 50s on Wednesday and a very subtle warm up on
Thursday with highs reaching the 60 to the low 60s for locations
south of Interstate 70.

A quick moving shortwave trough will come across the Northern
Plains and through the Upper Midwest on Thursday, and will send
another reinforcing shot of cooler air through the region on
Thursday evening, with surface high pressure building in over the
region once again. This will make for another cold night on
Thursday night into Friday morning, with lows ranging from the mid
20s to near 30 degrees. High temperatures on Friday will only
rebound to the upper 40s to mid 50s.

Another shortwave trough will approach the region from the
southwest on Friday night into Saturday, and will bring another
solid chance for showers overnight Friday into Saturday afternoon.
This should quickly exit the region to the east by Saturday
evening.

Looking ahead to Sunday and Monday of next week, high temperatures
at this time look to be in the 50s across much of the region
under mostly clear skies.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1132 AM CST TUE NOV 10 2020

A line of showers and thunderstorms have moved into central
Missouri early in the prevailing period. An IFR/MVFR stratus deck
and gusty westerly winds have worked in behind this line of
precipitation and cold frontal boundary. Satellite imagery is
showing that the low stratus deck is trying to erode across Kansas
as drier air works in. Skies should clear and winds falling under
10kt by 00Z as this quick moving upper level trough moves off
towards the Great Lakes.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...PietrychaP
Hazardous weather outlook, Nov 10, 4:47 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
447 AM CST Tue Nov 10 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
447 AM CST Tue Nov 10 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong storms will be possible this morning into this afternoon.
 The main threat will be for wind gusts up to 40 to 50 mph and small
 hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Nov 10, 10:37 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1037 AM CST Tue Nov 10 2020

MOZ039-045-101700-
Saline MO-Pettis MO-
1037 AM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS AND
SOUTHWESTERN SALINE COUNTIES UNTIL 1100 AM CST...

At 1037 AM CST, Doppler radar was tracking a strong thunderstorm over
Houstonia, or near Sweet Springs, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sweet Springs and Houstonia.

This includes Interstate 70 in Missouri between mile markers 66 and
78.

LAT...LON 3889 9320 3876 9350 3893 9350 3906 9333
      3907 9318
TIME...MOT...LOC 1637Z 228DEG 38KT 3890 9340

Blair
Special weather statement, Nov 10, 10:39 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1039 AM CST Tue Nov 10 2020

MOZ025-101715-
Macon MO-
1039 AM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON COUNTY UNTIL 1115
AM CST...

At 1039 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Callao, or 13 miles northeast of Marceline, moving
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
La Plata, Atlanta, New Cambria, Elmer and Ethel.

LAT...LON 3973 9274 3981 9285 3985 9285 4004 9264
      4004 9245 4003 9234 3995 9235 3995 9230
TIME...MOT...LOC 1639Z 228DEG 38KT 3982 9274

Blair
Local storm report, Nov 10, 10:45 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 AM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     TSTM WND GST     1 WNW WHITEMAN AIR FORC 38.74N 93.58W
11/10/2020  M54 MPH          JOHNSON            MO   OTHER FEDERAL

            STRONG WIND GUST REPORTED AT WHITEMAN AIR
            FORCE BASE.

&&

SGA

The radar

The Pleasant Hill radar (KEAX), 141 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
November 10, 11:52 AM CST to 11:55 AM CST
Where
Howard County, 1.58 mi N of Fayette
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.173, -92.696

Law enforcement dispatch reported a tree over County Road 209, just north of Fayette.

Thunderstorm Wind, Randolph

When
November 10, 12:10 PM CST to 12:13 PM CST
Where
Randolph County, 1.75 mi ESE of Renick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.340, -92.390

Trained spotter reported 60 mph wind near Renick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930470, 930471.